New Mexico, 2018

Drought in New Mexico, February 1 to 28, 2018

February 1 to 28, 2018 · NWS EPZ · 5 events in 5 counties and zones

Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. As a result, drought conditions increased in coverage across Southern New Mexico during the month of February.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Even though precipitation across the area was above normal, most of it fell with one storm during the middle of the month. As a result, drought conditions increased in coverage across Southern New Mexico during the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 2:36 PM MST, 9 hours 24 minutes earlier.

Area forecast discussion, Jan 31, 2:36 PM MST, 9 hours 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
236 PM MST Wed Jan 31 2018

.SYNOPSIS...
Dry and mild weather will continue for the next several days with
high temperatures ranging from five to ten degrees above normal
despite the arrival of occasional weak cold fronts. Meanwhile, a
disturbance over the Baja of Mexico will bring some extra clouds
to the region in the next couple of days, but will likely keep any
rain south of the international border.

&&

.DISCUSSION...
Now that the excitement surrounding the super blue blood moon is
behind us, we have several days of pleasant weather conditions to
keep our spirits high. In general, dry west to northwest flow
will will keep the region free of precipitation throughout the
forecast period. The one caveat here is a weak upper disturbance
spinning near the tip of Baja California.

Models continue to show this system drifting north over the next
48 hours before letting it become absorbed into the prevailing
flow pattern over North America. As this northward drift ensues,
we will see a general increase in cloudiness moving up into the
region through late Friday night. While the models have been
hinting at some light precipitation near the international border
Late Friday, we are going to keep the outlook dry for now with
precip staying just to our south.

Meanwhile temps look to stay in the above average category for
some time to come. With a persistent east Pacific ridge to our
west and general longwave troughing east of the Rockies, we will
see occasional shortwaves dropping southeast through the flow
and pushing weak back door cold fronts into the area. In each
instance these cool air intrusions will be shallow and short
lived. As such, we should stay 5 to 10 degrees above average
throughout the forecast period.

We will likely see winds pick up a bit Saturday from the west as
the strongest of these shortwaves heads our way. With dry
surface conditions, we may see some increase in fire weather
concerns for a brief period Saturday afternoon. Otherwise, no
major weather problems lie ahead.

&&

.AVIATION...Valid 01/00Z-02/00Z...
P6SM SKC-SCT250 through period. Winds will be west 5-15KTS to start
period and decrease through night and become variable under 10KTS
by 12Z.

&&

.FIRE WEATHER...
Consistent northwest flow pattern will keep temperatures well above
normal with highs in the mid 60s to lower 70s lowlands for much of
the forecast period. Winds will be a bit breezy Saturday and some
areas may approach critical criteria as relative humidities will
generally remain in the teens. Vent rates will be in the poor to
fair the next couple of days and improve for Saturday to very good
to excellent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 39  72  38  70 /   0   0   0   0
Sierra Blanca           37  72  36  65 /   0   0   0   0
Las Cruces              35  71  36  69 /   0   0   0   0
Alamogordo              35  68  34  64 /   0   0   0   0
Cloudcroft              32  57  28  51 /   0   0   0   0
Truth or Consequences   36  69  38  68 /   0   0   0   0
Silver City             34  68  35  66 /   0   0   0   0
Deming                  32  72  32  70 /   0   0   0   0
Lordsburg               32  70  32  70 /   0   0   0   0
West El Paso Metro      42  70  41  67 /   0   0   0   0
Dell City               32  70  27  68 /   0   0   0   0
Fort Hancock            36  74  34  73 /   0   0   0   0
Loma Linda              39  69  33  64 /   0   0   0   0
Fabens                  37  73  29  72 /   0   0   0   0
Santa Teresa            37  71  36  68 /   0   0   0   0
White Sands HQ          39  70  36  67 /   0   0   0   0
Jornada Range           31  70  28  67 /   0   0   0   0
Hatch                   32  73  34  72 /   0   0   0   0
Columbus                36  71  33  68 /   0   0   0   0
Orogrande               36  71  36  68 /   0   0   0   0
Mayhill                 36  66  32  62 /   0   0   0   0
Mescalero               33  61  28  56 /   0   0   0   0
Timberon                33  60  28  54 /   0   0   0   0
Winston                 28  66  25  66 /   0   0   0   0
Hillsboro               34  69  34  69 /   0   0   0   0
Spaceport               32  69  35  67 /   0   0   0   0
Lake Roberts            25  66  22  65 /   0   0   0   0
Hurley                  31  68  29  68 /   0   0   0   0
Cliff                   25  71  24  69 /   0   0   0   0
Mule Creek              31  69  35  67 /   0   0   0   0
Faywood                 35  71  33  70 /   0   0   0   0
Animas                  32  75  31  72 /   0   0   0   0
Hachita                 32  72  31  71 /   0   0   0   0
Antelope Wells          34  73  34  69 /   0   0   0   0
Cloverdale              37  71  39  68 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/26-Grzywacz
Hazardous weather outlook, Jan 31, 4:23 AM MST, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
423 AM MST Wed Jan 31 2018

NMZ401>417-TXZ418>424-011245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
423 AM MST Wed Jan 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started out with the northern half of the zone in D2(severe) drought and on February 13th the entire zone was put into the D2 category. The cooperative observer at Cliff reported 2.49 inches of precipitation which was 1.37 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The entire zone was in D2(severe) drought through the month of February. The White Signal cooperative observer reported 1.77 inches of precipitation which was 0.65 inches above normal.

Drought, Eastern Black Range Foothills

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The month started out with the northern half of the zone in D2(severe) drought and on February 13th, the entire zone was placed into the severe drought category. The cooperative observer at Hillsboro reported 0.84 inches of precipitation which was .36 inches above normal.

Drought, Sierra County Lakes

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The northern half of the zone started the month in D2(severe) drought and on February 13th, the remainder of the zone was places into severe drought. The Truth or Consequences airport reported 0.87 inches of precipitation which was 0.45 inches above normal.

Drought, Central Tularosa Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone started the month of February in D2(severe) drought, and on February 13th was expanded south to include about the northern three-fourths of the zone. The cooperative observer at White Sands National Monument reported 1.04 inches of precipitation which was 0.59 inches above normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741671, 741672, 741678, 741679, 741680.